Hail, Carroll
- When
- July 27, 11:15 AM EST
- Where
- Carroll County, 0.87 mi SW of New Windsor
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.540, -77.110
Hail to the size of pennies were reported in New Windsor.
A cold front approached the region on July 27th as a strong upper level low pressure system remained over the northeast. Warm and humid air at the surface interacted with cooler air aloft to produce scattered to numerous showers and thunderstorms during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A cold front approached the region on July 27th as a strong upper level low pressure system remained over the northeast. Warm and humid air at the surface interacted with cooler air aloft to produce scattered to numerous showers and thunderstorms during the afternoon hours. Many of the storms became severe, producing damaging winds that downed trees and power lines. Large hail to the size of quarters was also reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 27, 10:44 AM EST, 31 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1144 AM EDT SUN JUL 27 2008
.SYNOPSIS...
A COLD FRONT WILL APPROACH THE AREA TODAY...MOVING THROUGH
TONIGHT AND STALLING ACROSS SOUTHEAST VIRGINIA MONDAY. DRY WEATHER CAN
BE EXPECTED MONDAY...BUT THE FRONT WILL ADVANCE NORTH DURING THE
MIDDLE OF THE WEEK INCREASING HUMIDITY AND THE CHANCES FOR
THUNDERSTORMS.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATE FOR SEVERE THUNDERSTORM WATCH 759 IN EFFECT UNTIL 8 PM FOR
LWX COUNTIES EAST OF THE BLUE RIDGE.
TODAY LOOKS LIKE A VERY ACTIVE WEATHER DAY. SURFACE ANALYSIS AT
14Z SHOWS A TROUGH ALONG THE BLUE RIDGE AND A COLD FRONT NEARING
THE APPALACHIANS. VISIBLE SATELLITE IMAGERY AND SURFACE
OBSERVATIONS SHOW PLENTY OF CLEARING ACROSS THE REGION...WITH
DEBRIS CLOUDS FROM OVERNIGHT CONVECTION EXITING THE EASTERN
FORECAST AREA.
THE MODIFIED 12Z KIAD RAOB HAS OVER 2000 J/KG CAPE...WITH MODELS
PRODUCING AROUND 2500 J/KG. THERE IS ALSO AROUND 30 KNOTS OF
SHEAR. LAPSE RATES WILL STEEPEN THIS AFTERNOON WITH A COOL UPPER
TROUGH NEARBY AND WARMING LOW LEVELS. OVERALL...LOOKS LIKE PLENTY
OF INSTABILITY TO WORK WITH. THERE IS NO LACK OF LIFTING TRIGGERS
TODAY...WITH THE LEE TROUGH...COLD FRONT...PROBABLY BAY
BREEZE...AND UPPER TROUGH. PRIMARY THREATS TODAY ARE DAMAGING
WINDS AND LARGE HAIL. LOCAL WRF-ARW INDICATES INITIATION BY
NOON...WHICH IS SUPPORTED BY THE ISOLATED CELLS DEVELOPING IN THE
POTOMAC HIGHLANDS. WITH EXISTING SHEAR...THESE STORMS ARE EXPECTED
TO BECOME BETTER ORGANIZED THROUGH THE DAY.
A SECOND ROUND OF STORMS IS EXPECTED ALONG THE FRONT LATER THIS
AFTERNOON. WHILE THE AIRMASS WILL BE SOMEWHAT WORKED OVER BY
MORNING AND EARLY AFTERNOON ACTIVITY...ENOUGH EXISTING INSTABILITY
AND MESOSCALE EFFECTS TO SUPPORT MORE STRONG TO SEVERE STORMS.
THIS ROUND WOULD MOST LIKELY HAVE MORE ORGANIZED LINE SEGMENTS.
WILL BE DOING A SPECIAL RAOB THIS AFTERNOON FOR WEATHER SUPPORT.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
A SECOND ROUND OF STORMS ASSOCIATED WITH THE COLD FRONT WILL BE
MOVING EAST OF THE AREA THROUGH THE EVENING HOURS BECOMING MORE
NORTH AND WEST.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
NORTHERN HEMISPHERIC 500MB HEIGHT/ANOMALY PATTERN DURING THE PAST 5
DAYS INDICATES AN UPPER LOW MOVING SOUTH ALONG THE WESTERN CANADIAN
BORDER. THIS IS INFLUENCING RIDGING OVER THE NORTHERN
ROCKIES...FORMING TROUGHING OVER THE HUDSON BAY REGION AND RIDGING
TO STRENGTHEN OVER THE CANADIAN MARITIMES. RIDGING DOMINATES THE
CENTRAL CONUS. WATER VAPOR LOOP SHOWS A SHORTWAVE LIFTING INTO NEW
ENGLAND...AS THE NEXT WAVE DROPS SOUTHEAST OVER THE OHIO VALLEY. A
STRONGER TRAILING WAVE IS DROPPING OVER THE GREAT LAKES. 02Z SURFACE
MAP PLACED A TROUGH IN THE LEE OF THE CENTRAL APPALACHIANS. A COLD
FRONT WAS APPROACHING FROM THE OHIO VALLEY. 1015MB HIGH PRESSURE
DOMINATED THE MIDWEST.
HIGH PRESSURE AND DECREASING MOISTURE EXPECTED FOR THE EARLY WORK
WEEK...BEFORE MOISTURE AND BUILDING HEAT RETURN MID WEEK. WHILE
MEDIUM RANGE MODELS ARE IN DECENT AGREEMENT OF MAINTAINING THE
TROUGH FEATURE ALOFT THROUGH THE LONG RANGE...CONVECTIVE PROCESSES
WILL LIKELY DICTATE TIMING OF NORTHWARD MOVEMENT OF THE FRONTAL
BOUNDARY. WITH THE GFS EXHIBITING CONVECTIVE FEEDBACK...SIDED CLOSER
TO THE EUROPEAN DEPICTION AT THIS TIME.
&&
.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
SOUTHERLY TO SOUTHWESTERLY WINDS TODAY AT ALL TERMINALS WITH A
TROUGH OVER THE FORECAST AREA. MARINE FRONT TO PRODUCE SELY WINDS
KDCA/KBWI/KMTN BY THIS AFTN... WHICH WILL ENHANCE CNVGNC ERN HALF
OF AREA TDA. TSTMS SHUD DVLP BY LATE MRNG OR EARLY AFTN.
ATTM...WILL INCLUDE CB RKRAMARS ALL SITES EARLY AFTN THRU MID
EVE...AND WILL REFINE TIMING OF TSTM IMPACT IN 12Z ISSUANCE.
HIGH PRESSURE BUILDS INTO THE REGION FOR THE EARLY WORK WEEK.
PROBABILITY FOR THUNDERSTORMS ONCE AGAIN INCREASES MID WEEK AS
HUMIDITY RETURNS NORTHWARD INTO THE MID ATLANTIC.
&&
.MARINE...
AS SFC TROF SHARPENS ACRS CNTRL ZONES TDA...SLY WINDS SHUD INCR IN
CHSPK BAY...SPCLY SRN PORTION. WILL INCLUDE SMALL CRAFT ADZY 27/16Z
THRU 28/00Z FOR CHSPK BAY FROM SMITH POINT TO SANDY POINT...AND FOR
POTOMAC FROM COBB ISLAND TO SMITH POINT. ADZY CONDITIONS SHUD
SUBSIDE THIS EVE AS DIFFUSE CDFNT MOVES ACRS.
HIGH PRESSURE BUILDS INTO THE REGION FOR THE EARLY WORK WEEK.
PROBABILITY FOR THUNDERSTORMS ONCE AGAIN INCREASES MID WEEK AS
HUMIDITY RETURNS NORTHWARD INTO THE MID ATLANTIC.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR
ANZ532>534-537.
&&
SYNOPSIS...SJR
NEAR TERM...SAR
SHORT TERM...MRK
LONG TERM...SJR
AVIATION...MRK/SJR
MARINE...MRK/SJRHAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1147 AM EDT SUN JUL 27 2008 ANZ530>537-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 281000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 1147 AM EDT SUN JUL 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA BY LATE THIS MORNING AS A STRONG UPPER DISTURBANCE MOVES ACROSS AND A COLD FRONT APPROACHES. SOME STORMS MAY BECOME SEVERE...AND WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. A SMALL CRAFT ADVISORY IS IN EFFECT FROM NOON TO 10 PM FOR THE LOWER TIDAL POTOMAC AND THE CHESAPEAKE BAY FROM SMITH POINT TO SANDY POINT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MOISTURE AND RETURNING WARMTH WILL CONTRIBUTE TO HEAT INDICES NEAR 100 DEGREES MID WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN HAS BEEN ACTIVATED FOR LOCATIONS EAST OF THE BLUE RIDGE. PLEASE CONTACT THE NATIONAL WEATHER SERVICE WITH SEVERE WEATHER REPORTS. MDZ003>005-009-010-501-502-VAZ021-025>031-036>042-050-051- WVZ050>055-501>504-281000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND- AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE- NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN- ORANGE-CULPEPER-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON- HARDY-WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- 1147 AM EDT SUN JUL 27 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...THIS AFTERNOON AND TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR LOCATIONS EAST OF THE BLUE RIDGE UNTIL 8 PM. SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA BY LATE THIS MORNING AS A STRONG UPPER DISTURBANCE MOVES ACROSS AND A COLD FRONT APPROACHES. SOME STORMS MAY BECOME SEVERE...AND WILL BE CAPABLE OF PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY MOISTURE AND RETURNING WARMTH WILL CONTRIBUTE TO HEAT INDICES NEAR 100 DEGREES MID WEEK. .SPOTTER INFORMATION STATEMENT... SKYWARN HAS BEEN ACTIVATED FOR LOCATIONS EAST OF THE BLUE RIDGE. PLEASE CONTACT THE NATIONAL WEATHER SERVICE WITH SEVERE WEATHER REPORTS.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
734 AM EDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0914 PM TSTM WND DMG 5 S CRESTHILL 38.69N 78.01W
07/26/2008 RAPPAHANNOCK VA FIRE DEPT/RESCUE
AMISSVILLE FIRE DEPARTMENT REPORTED TREES DOWN ON SOUTH
POES ROAD AND HINSONS FORD ROAD.
0915 PM HAIL 5 N MONUMENT MILLS 38.68N 78.00W
07/26/2008 E1.75 INCH RAPPAHANNOCK VA FIRE DEPT/RESCUE
AMISSVILLE VOLUNTEER FIRE DEPARTMENT REPORTED HAIL NEAR
THE SIZE OF GOLF BALLS
&&
SARPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
735 AM EDT SUN JUL 27 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM TSTM WND DMG 2 NNW HAGERSTOWN 39.67N 77.73W
07/26/2008 WASHINGTON MD FIRE DEPT/RESCUE
TREES DOWN IN THE MAUGANSVILLE ROAD...SALEM
ROAD...FAIRVIEW ROAD AREA
0630 PM TSTM WND DMG 4 NNW BRUNSWICK 39.37N 77.64W
07/26/2008 FREDERICK MD LAW ENFORCEMENT
TREE DOWN ON BURKITTSVILLE RD.
0736 PM HAIL 5 ENE CHARLES TOWN 39.32N 77.77W
07/26/2008 E1.00 INCH JEFFERSON WV TRAINED SPOTTER
QUARTER SIZE HAIL.
0758 PM HAIL 1 ENE FRONT ROYAL 38.93N 78.16W
07/26/2008 M0.75 INCH WARREN VA TRAINED SPOTTER
PEA TO PENNY SIZE HAIL.
0800 PM HAIL 2 E FRONT ROYAL 38.93N 78.15W
07/26/2008 E1.00 INCH WARREN VA LAW ENFORCEMENT
QUARTER SIZE HAIL REPORTED NEAR INTERSECTION OF HAPPY
CREEK AND SHENANDOAH SHORES RD.
0805 PM HAIL 1 WNW LINDEN 38.91N 78.09W
07/26/2008 E0.75 INCH WARREN VA TRAINED SPOTTER
PENNY SIZE HAIL.
0914 PM TSTM WND DMG 5 S CRESTHILL 38.69N 78.01W
07/26/2008 RAPPAHANNOCK VA FIRE DEPT/RESCUE
AMISSVILLE FIRE DEPARTMENT REPORTED TREES DOWN ON SOUTH
POES ROAD AND HINSONS FORD ROAD.
0915 PM HAIL 5 N MONUMENT MILLS 38.68N 78.00W
07/26/2008 E1.75 INCH RAPPAHANNOCK VA FIRE DEPT/RESCUE
AMISSVILLE VOLUNTEER FIRE DEPARTMENT REPORTED HAIL NEAR
THE SIZE OF GOLF BALLS
1008 PM HAIL SW JEFFERSONTON 38.63N 77.92W
07/26/2008 E0.88 INCH CULPEPER VA TRAINED SPOTTER
&&
SARSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1125 PM EDT SUN JUL 27 2008 THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ACTIVATED THE SKYWARN NETWORK DUE TO EXPECTED SEVERE WEATHER ALONG AND EAST OF THE BLUE RIDGE. A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE ENTIRE STERLING FORECAST AREA UNTIL 8 PM. THE PRIMARY NET FREQUENCY IS 147.3 ZERO ZERO MEGA HERTZ. SPOTTERS ARE ENCOURAGED TO RELAY ANY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE. SAR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1130 AM EDT SUN JUL 27 2008 VAZ028-271600- FREDERICK VA- 1130 AM EDT SUN JUL 27 2008 ...STRONG THUNDERSTORMS TO AFFECT FREDERICK COUNTY... AT 1130 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER HIGH VIEW MANOR...MOVING EAST AT 24 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. THE COMMUNITIES OF WINCHESTER...ALBIN...STEPHENSON AND CLEAR BROOK WILL BE AFFECTED BY THIS STORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. PELOQUIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1159 AM EDT SUN JUL 27 2008 VAZ028-031-271630- CLARKE VA-FREDERICK VA- 1159 AM EDT SUN JUL 27 2008 ...STRONG THUNDERSTORMS TO AFFECT CLARKE AND FREDERICK COUNTIES... AT 1159 AM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4 MILES NORTH OF ARMEL...MOVING EAST AT 35 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 50 MPH. PEA SIZED HAIL HAS BEEN REPORTED IN WINCHESTER. THE COMMUNITIES OF STEPHENS CITY...BOYCE AND BERRYVILLE WILL BE AFFECTED BY THIS STORM. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. PELOQUIN
The Sterling radar (KLWX), 71 km away, was scanning. The volume nearest the first event began at 16:15 UTC.
10 hail, 10 thunderstorm wind, 2 lightning. Local standard time, as filed.
Hail to the size of pennies were reported in New Windsor.
A trained spotter reported hail to the size of pennies.
Trained spotters reported hail to the size of quarters along Route 32 and at Fort Meade.
A trained spotter measured a wind gust of 60 MPH.
A trained spotter reported hail to the size of quarters. The hail caused a hole in a car windshield.
A trained spotter reported hail to the size of pennies.
A trained spotter reported trees down in Severn.
A trained spotter reported hail to the size of quarters.
An amateur radio operator reported hail to the size of nickels in Bel Air.
An NWS employee reported hail to the size of pennies east of Laurel.
A local newspaper reported several trees down on Mount Royal and West Bel Air Avenues. Some trees fell on houses, producing minor roof and gutter damage.
A trained spotter reported trees down along Route 6 at Wards Run.
Charles County Emergency Management reported trees and power lines down in Hill Top.
Charles County Fire and Rescue reported trees down in Nanjemoy.
A trained spotter reported numerous trees down along Popes Creek Road.
Charles County Fire and Rescue reported trees down in Bel Alton.
Charles County Fire and Rescue reported trees down in Newburg.
A trained spotter reported hail to the size of pennies near Olney.
Howard County Emergency Management reported a downed tree blocking Corina Court.
A local newspaper reported a lightning-sparked house fire in Clarksburg. Also in Clarksburg, a tree was struck by lightning and caught on fire. Fire then spread to a nearby shed.
An NWS employee reported hail to the size of pennies near Beltsville.
A local newspaper reported woman sustained serious injuries when she took shelter under a tree that was then struck by lightning.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2008Every state in 2008This day in weather historyWarnings in Maryland, July 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118457, 118459, 118450, 118474, 118453, 118454, 118476, 118456, 118460, 124941, 118483, 118477, 118478, 118479, 118480, 118481, 118482, 118461, 118485, 118486, 118462, 118487.